Practical advice for working with patients with type 2 diabetes to improve adherence to GLP-1 agonist therapy and decrease the risk for unnecessary hospital readmissions.
Troy Trygstad, PharmD, MBA, PhD: Tell me a little bit about patient disposition. It sounds to me like you’re gauging the patient with level of aggression, characteristics, age, and other conditions. What does that assessment or evaluation look like? Again, I’m at 10.3%. I’ve heard of diabetes. I’ve googled it. But now I’m shocked to know that I’m severely out of range and need help. And now I’m getting therapy. What in that interaction with the patient helps you figure out what your plan of care is?
Dhiren Patel, PharmD, CDE, BC-ADM, BCACP: There’s a lot, right? But if we had to pick a few, where the patient wants to be is 1 of the biggest things that I ask in that shared decision making. If the patient doesn’t want to change what they’re doing, we can’t go live with them. So we set very realistic goals for where you would like to be: if this is someone who has been hospitalized before, or if this is your first and you don’t really know what the downstream issues could be, and just educating around those complications.
But there are other patient factors that you take into consideration—weight is a big one. The average BMI [body mass index] in my clinic is 42 among patients who come in. So I try to avoid anything that has weight-gain properties because we’re just making that problem worse. Again, every patient is not going to be able to not be on a drug that is going to cause some type of weight gain. But in a situation like this, where I can maybe get a basal insulin as well as a GLP [glucagon-like peptide] on board, at least I’m going to mute it. It might not be to the same extent if they were just on a basal insulin.
Susan Cornell, PharmD, CDE, FAPhA, FAADE: And it’s 1 injection per day. The common adverse effects, as we know, of course, with GLP-1s are nausea and vomiting. If I can jump in and kind of talk about that a little. If we think about it, when we started and we talked about the GI [gastrointestinal] tract being 1 of the broken organs, for people with type 2 diabetes, their GI tract, I call it NASCAR. It’s very fast. It’s digesting food faster than our brain is knowing that food is coming in, so patients with type 2 diabetes are always hungry because the satiety is gone. And now, if you slow that down and the patient doesn’t change their eating habits, they’re going to feel nauseated. And of course, if they really don’t change their eating habits and continue to eat at Buca di Beppo or have endless soup and salad and breadsticks at Olive Garden, they’re going to, of course, vomit. And so teaching the patient what to expect and how to reduce those are very important. But when we get into the fixed-dose combination therapy, because you’re increasing the GLP-1 component so slowly, that nausea and vomiting are pretty much negated.
Dhiren Patel, PharmD, CDE, BC-ADM, BCACP: And even if it wasn’t the combination, where you just did the GLP-1, we’re all titrating these…
Susan Cornell, PharmD, CDE, FAPhA, FAADE: Slowly.
Dhiren Patel, PharmD, CDE, BC-ADM, BCACP: Yeah.
Jessica L. Kerr, PharmD, CDE: When the first class came out, yes. With the immediate release of the exenatide, we were noticing a lot of the nausea possibly leading to vomiting and such. But really, as the generations have improved, that acceptability profile, or actually having the symptoms of the nausea and vomiting has gone down. And it’s because of the formulation and how they’re changing it. And so that’s what’s been helpful to allow the new acceptance of those newer therapies.
Dhiren Patel, PharmD, CDE, BC-ADM, BCACP: But you have to put the bug in that patient’s ear about: “You’re going to have some GI events, but just work with me. If you push through the next 3 to 5 days, I promise you this will get better.” And for each of the different titrations—the package insert will tell you to do it weekly or daily or whatever that might be—it’s OK to take an extra day or an extra week, depending on your patient. I always joke that they waited 4 months to come see me, so another 4 days isn’t going to make a difference.
Susan Cornell, PharmD, CDE, FAPhA, FAADE: Right. But the biggest thing is for them not to start on that starting dose, and then, 3 months later, they’re still on the starting dose. We’ve all seen that.